Medication-overuse headache (MOH) is a chronic daily headache caused by using acute medications, such as triptans or painkillers, too much. MOH is a secondary diagnosis (that is, a diagnosis that is given in addition to your primary diagnosis of migraine). It was previously called rebound headache, or medication misuse headache.
MOH most commonly occurs in people with primary headache disorders like migraine, cluster, or tension-type headaches using ineffective or nonspecific medications, resulting in poor or no response, and redosing. There are many ways people with migraine can trigger MOH without knowing, for example:
- Taking over the counter medications more frequently than they should, or too often generally.
- Using Triptans as pain relief taken at regular intervals, rather than a migraine abortive only to be taken at the start of a migraine attack.
- Taking multiple different drugs from the same class, such as codeine and endone; or nurofen and aspirin; thinking they are different classes.
- Taking medication as directed when the pharmacist or prescriber is not aware of the additional limitations necessary to prevent MOH.
- Taking pain medications for a different kind of pain other than migraine unaware it can still contribute to MOH.
We all know what it’s like: you’re in pain, and you don’t want to be. You keep taking pain killers. Maybe you don’t even think about how many or on how many days you’re taking them. At some point, you realise you’re getting headaches more and more, and the drugs work less and less. That’s MOH.
MOH is one of the most evil parts of managing migraine, because the more you try to kill the headache, the more headache you get, and the more drugs you need.
MOH can occur with both over-the-counter and prescription pain-relief medicines. They can also occur whether you take them for headache or for another type of pain. If you require long term or frequent pain relief, you need to rotate your medications to ensure you do not overuse any one class too much, and find non-drug ways to manage your pain (ice packs, hot showers, diversion, and so on).
Over one in ten people living with migraine also have MOH. The term itself is the cause for some debate, as it implies patient error or guilt, which is not the case. In most cases of MOH the individual affected was following the instructions of their doctor, pharmacist, or on the packet.
What is medication overuse?
Like migraine, medication overuse headache varies from person to person, but most of the time occurs daily or nearly daily, and the headache is usually there when you wake up. It improves briefly with pain relief medication, but returns quickly. Other symptoms that may accompany the headaches are nausea, anxiety, irritability, restlessness, difficulty concentrating, memory problems and depression.
Medication overuse is defined by the amount of acute medication taken per month.
- Simple analgesics: Common medications such as aspirin, paracetamol (Panadol), NSAIDS (Nurofen/ibuprofen, indomethacin, many other brands) may contribute to MOH especially if you exceed the recommended daily dosages. These medications cause MOH when used 15 or more days per month.
- Combination pain relievers: Over-the-counter pain relievers that contain a combination of caffeine, aspirin and/or paracetamol (like Panadol Extra) commonly cause medication overuse headache as well. All of these medications are high risk for the development of medication-overuse headache if taken for 10 or more days per month.
- Triptans and Ergotamines: Triptans (Relpax, Maxalt, Zomig, etc) also have a moderate risk of causing medication overuse headache when used for ten or more days per month. Ergotamines are not often prescribed in Australia but also have a ten day per month limit.
- Opioids: Tramadol, morphine, endone, codeine, and hydrocodone among others cause MOH when used 10 or more days per month.
- Caffeine use: Caffeine intake of more than 200mg per day increases the risk of MOH. A 375ml can of cola has up to 48mg; a cup of instant coffee has on average 80mg of caffeine.
Remember to treat all of the drugs in the class as the same for the purposes of MOH management. And, if you need frequent pain relief, rotate your medications, using stronger pain relief when appropriate rather than more simple analgesics, to minimise your use of pain relief medications and your risk of MOH.
The treatment for MOH is not fancy – stop using the medication you are overusing. In addition, preventive treatment for your migraine should be initiated either during or immediately following withdrawal; patients on the new anti-CGRP monoclonal antibodies have shown a significant reduction in MOH. There are various strategies to help with process of medication withdrawal and bridge therapy may be useful during drug withdrawal to provide symptomatic relief. Support groups and therapy may also be helpful.
It is important to know that when the medication overuse is discontinued, there may be a period where your headaches will get worse. Some other symptoms caused by the withdrawal of the medication can include nausea, vomiting, insomnia, restlessness or constipation. The headaches eventually will get better.
Work with your doctor to decide if the overused medication will be discontinued abruptly or if it needs to be tapered slowly. It may take up to six months to eventually break the headache cycle. In certain circumstances, inpatient treatment may be considered so that medication can be tapered in a controlled environment, and prolonged intravenous medications can be used to break the headache cycle.
Prevention of MOH is through a medication overuse management plan. You should work on this with either your neurologist or GP.
Important to know:
- Use of medications for acute treatment should be limited to less than two times per week.
- Follow instructions on how to take medications, particularly triptans.
- Avoid use of opioids and combination medications.
- Limit use of simple pain relief like Panadol and Nurofen to less than 15 days per month, and limit triptans to less than 10 days per month.
- The rules apply when taking pain relief for any condition. If you need to take long term pain relief, rotate your medications, or look for non-drug solutions.